Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Homologous non-isotopic symplectic surfaces of higher genus


Authors: B. Doug Park, Mainak Poddar and Stefano Vidussi
Journal: Trans. Amer. Math. Soc. 359 (2007), 2651-2662
MSC (2000): Primary 57R17, 57M05; Secondary 53D35, 57R95
DOI: https://doi.org/10.1090/S0002-9947-07-04168-2
Published electronically: January 4, 2007
MathSciNet review: 2286049
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct an infinite family of homologous, non-isotopic, symplectic surfaces of any genus greater than one in a certain class of closed, simply connected, symplectic four-manifolds. Our construction is the first example of this phenomenon for surfaces of genus greater than one.


References [Enhancements On Off] (What's this?)

  • 1. D. Auroux, S. K. Donaldson and L. Katzarkov: Luttinger surgery along Lagrangian tori and non-isotopy for singular symplectic plane curves. Math. Ann. 326 (2003), 185-203. MR 1981618 (2004c:57039)
  • 2. S. A. Bleiler, C. D. Hodgson and J. R. Weeks: Cosmetic surgery on knots. Proceedings of the Kirbyfest, Geometry and Topology Monographs, Vol. 2 (1999), 23-34. MR 1734400 (2000j:57034)
  • 3. D. Eisenbud and W. Neumann: Three-Dimensional Link Theory and Invariants of Plane Curve Singularities. Annals of Mathematics Studies 20, Princeton University Press, Princeton, NJ, 1985. MR 0817982 (87g:57007)
  • 4. T. Etgü and B. D. Park: Homologous non-isotopic symplectic tori in homotopy rational elliptic surfaces. Math. Proc. Cambridge Philos. Soc. 140 (2006), 71-78. MR 2197576
  • 5. T. Etgü and B. D. Park: A note on fundamental groups of symplectic torus complements. Preprint, http://www.math.uwaterloo.ca/~bdpark/preprint.html
  • 6. R. Fintushel and R. J. Stern: Knots, links and 4-manifolds. Invent. Math. 134 (1998), 363-400. MR 1650308 (99j:57033)
  • 7. R. Fintushel and R. J. Stern: Symplectic surfaces in a fixed homology class. J. Differential Geom. 52 (1999), 203-222. MR 1758295 (2001j:57036)
  • 8. R. Fintushel and R. J. Stern: Nonsymplectic $ 4$-manifolds with one basic class. Pacific J. Math. 194 (2000), 325-333. MR 1760784 (2001g:57060)
  • 9. R. Fintushel and R. J. Stern: Invariants for Lagrangian tori. Geom. Topol. 8 (2004), 947-968. MR 2087074 (2005h:57046)
  • 10. R. E. Gompf: A new construction of symplectic manifolds. Ann. of Math. 142 (1995), 527-595. MR 1356781 (96j:57025)
  • 11. R. E. Gompf and A. I. Stipsicz: $ 4$-Manifolds and Kirby Calculus. Graduate Studies in Mathematics 20, Amer. Math. Soc., Providence, RI, 1999. MR 1707327 (2000h:57038)
  • 12. W. Jaco: Lectures on Three-manifold Topology. Regional Conference Series in Mathematics 43, Amer. Math. Soc., Providence, RI, 1980. MR 0565450 (81k:57009)
  • 13. B. D. Park: Doubling homotopy $ K3$ surfaces. J. Knot Theory Ramifications 12 (2003), 347-354. MR 1983090 (2004b:57045)
  • 14. B. Siebert and G. Tian: On the holomorphicity of genus two Lefschetz fibrations. Ann. of Math. 161 (2005), 955-1016. MR 2153404
  • 15. I. Smith: Symplectic submanifolds from surface fibrations. Pacific J. Math. 198 (2001), 197-205. MR 1831978 (2002b:57029)
  • 16. I. Smith: Review of [7], Math. Rev. (2001). MR 1758295 (2001j:57036)
  • 17. W. P. Thurston: The Geometry and Topology of Three-Manifolds. Lecture notes, Princeton University, 1980. http://www.msri.org/publications/books/gt3m/
  • 18. S. Vidussi: Lagrangian surfaces in a fixed homology class: Existence of knotted Lagrangian tori. J. Differential Geom. 74 (2006), 507-522.
  • 19. S. Vidussi: Symplectic tori in homotopy $ E(1)$'s. Proc. Amer. Math. Soc. 133 (2005), 2477-2481. MR 2138891 (2006d:57042)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57R17, 57M05, 53D35, 57R95

Retrieve articles in all journals with MSC (2000): 57R17, 57M05, 53D35, 57R95


Additional Information

B. Doug Park
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Email: bdpark@math.uwaterloo.ca

Mainak Poddar
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Email: mpoddar@math.uwaterloo.ca

Stefano Vidussi
Affiliation: Department of Mathematics, University of California, Riverside, California 92521
Email: svidussi@math.ucr.edu

DOI: https://doi.org/10.1090/S0002-9947-07-04168-2
Received by editor(s): February 21, 2005
Published electronically: January 4, 2007
Additional Notes: The first author was partially supported by NSERC and CFI/OIT grants.
The third author was partially supported by NSF grant #0306074.
Dedicated: Dedicated to Ron Fintushel on the occasion of his sixtieth birthday
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society